July 19, 2004 -- An experimental new drug may help people tan easier and reduce the risk of skin cancer associated with prolonged sun exposure.
The experimental drug, known as melanotan-1 or MT-1, is a more potent version of the body's hormone that tans the skin in response to sunlight. Results of studies in humans show that melanotan-1 safely increases the skin's tanning response to exposure to artificial UV-B light or natural sunlight.
"If the goal of sun exposure is simply to obtain a tan, then MT-1 in combination with a minimal amount of sunlight should provide a tan, which reduces the need for substantial solar exposure," write researcher Robert T. Dorr, PhD, of the University of Arizona, and colleagues in the July issue of the Archives of Dermatology. "This might considerably reduce the damage to skin from solar exposure."
Researchers say the findings also show that use of the drug may help reduce the risk of skin cancer associated with use of tanning beds.
Drug May Speed Tanning
In the studies, researchers examined the safety of the drug when given at various doses for up to four weeks at a time in three different trials with human volunteers. They also studied the effects of the MT-1 on skin exposed to UV-B light or natural sunlight.
The first study showed that three out of four people who received injections of the lowest dose of the drug tanned after exposure to UV-B light on their necks. They also had 47% fewer sunburn cells compared with four volunteers who received a placebo injection.
The second study showed that a higher dose of MT-1 produces more darkening of the skin in response to exposure to UV-B light.
The third study showed that the drug significantly enhances tanning after exposure to natural sunlight. Specifically, people who did not take MT-1 needed 50% more sun exposure to achieve the same level of tanning. In addition, people who used the drug had tans that lasted at least three weeks longer than those achieved through sunlight alone.
The results also showed that the drug was safe to use and side effects were minor, such as nausea and temporary facial flushing.